NH 24-Hour Toll-Free Crisis Line 1-844-711-HELP (4357)

PDFNH Blog

The Drug-Free NH website is designed to help individuals, families, and communities to get informed, get involved and get help! You will find information on prevention efforts, effects of alcohol and other drugs, guidance on recovery and treatment and links to programs in the Granite State . . . and more.

Everyone Grab a Helmet

We're going for a ride – not the one we would have chosen, yet here we sit. Long gone are the days of a 'heroin crisis' in New Hampshire. Early last month some public health advocates cautiously celebrated a slowing of a steadily rising rate of deaths by drug overdose primarily involving combinations of cocaine, benzodiazepines, and a two-thirds majority involving opioids 100 times stronger than morphine – fentanyl and its analogues. This week we brace for a torrent. Carfentanil, an opioid 10,000 times stronger than morphine and the 'Bigfoot' of an already unbelievable epidemic in New England, just took three lives in New Hampshire.

My age group bore the brunt of 478 drug overdose deaths in 2016. A rapidly changing drug market outpaced and overtook 30-39-year-olds who preferred heroin, and – with many exceptions – tolerated it. Strange to reminisce about years when opiate users' concern was weak product. Yet that's the step from which seasoned opiate users tumbled into an abyss of powerful synthetic opioids.

And it's strange to think of addiction the way we must today. Those seeking help used to have at least a decade of negotiations with their disease behind them. Many people using drugs dangerously had time to develop the narrative that might lead to epiphany and recovery, to traverse a spectrum of incremental growth toward motivation for change. Today's treatment clientele in New Hampshire is young. And the epiphany may well have come from briefly crossing into death and returning to this world atop a gurney after a brush with powder opioid use. Perhaps not even after the first rescue, but the tenth, a door may open in a person's mind – or else that of an appropriate service provider that can finally accept them.

New Hampshire's kids are dying. We can bring them back. Now, more than ever, we must maintain a vision for the end of this public health crisis. But in order to do so, we need to adjust our lens to focus on what's manageable today.

Preventable death must be the primary target for New Hampshire's response to its opioid crisis. Because dead people don't recover. We can wish and work in the meantime for higher markers of recovery from drug use beyond mere survival, for our kids to avoid pathways leading to drug addiction. But preventing death by overdose is a mantle with which anyone in New Hampshire can run instantaneously. Anyone can save a life and make recovery possible.

Here's how:

Get Narcan. Naloxone, a medication which is known by the brand name Narcan, reverses the effects of an opioid overdose by attaching to the brain's opioid receptors and knocking off opioids that may be present in the bloodstream. If the naloxone dose is sufficient, the overdose victim will begin breathing again. Naloxone is legal for anyone in NH to carry and administer as health officials deem it medically safe for any situation where overdose is suspected. Naloxone will only work against opioids – other drugs like Xanax, Cocaine, and alcohol are unaffected by it.

The New Hampshire Department of Health and Human Services (DHHS) maintains a supply of no-assembly nasal spray Narcan for distribution to the public. There are different ways you can get naloxone kits for yourself or someone you care about. You can buy naloxone at a pharmacy with standing orders for naloxone, meaning a blanket prescription covering anyone for a certain medication (find a pharmacy here). You may receive free kits at a state-contracted-health center, or a state-contracted treatment provider where you're a client, regardless of insurance status or ability to pay. You may also attend a public naloxone training and distribution event held by your Regional Public Health Network. Narcan may also be available at your local Recovery Community Center or family support group.

Carry Narcan. Naloxone likes to stay in room temperature (59°–86°F), and may be spoiled by extended exposure to extreme hot or cold. Best to keep in a purse, backpack, or pocket that goes inside when you do. Keep some kits in your coffee shop, motel, or factory. Show your employees how to use naloxone, and in so doing, you'll show them that you support recovery.

Narcan's shelf life is about two years. With Carfentanil's rise, it is also advisable to keep gloves and a mask with your kit to limit skin exposure. There may be masks and gloves available wherever you purchase or pick up your kit.

Watch for signs of opioid overdose. Unresponsiveness to stimulus; Unconsciousness; Not breathing, breathing very slowly or shallowly (Under 12 breaths per minute); Pale, clammy skin, loss of color; Blue or gray face, especially around the lips or fingernails (caused by lack of oxygen); Loud, uneven snoring or gurgling noises; no response to knocking on a locked public restroom door.

Tell someone to call 911 and say, "A person is unconscious and I can't wake her!"

Even if there is no one else to make the call…

Call 911 – The Narcan you have may not be enough to revive a person and keep them revived. Emergency responders must be called to bring more naloxone and treat any additional needs. Put the phone on speaker and waste no time continuing to assess and revive the person.

Shout, pinch, rub sternum to wake victim. Yell the person's name, or just "I'm giving you Narcan!"

Open the airway. Tilt head upward, chin pointed straight up. Check for obstructions in mouth/throat. Clear out anything visible with your fingers.

Listen/watch/feel for breathing. Ear-to-mouth and watching the chest.

Insert Narcan spray nozzle into a nostril. When in doubt, whip Narcan out. There are virtually no good reasons not to administer if you suspect overdose. Narcan is safe for consumption.

Push bottom of Narcan container upward with thumb.

Breathe for victim. If not breathing: Pinch nose, make a seal over her mouth with yours, and breathe deeply twice. (Common life-threatening viruses aren't transmitted by saliva.)

Rescue Position. Turn victim onto her side, touch knee on outside leg to the ground to prevent from rolling face-down. If victim is sitting, lean her forward. This is to allow the person to vomit without choking.

Afraid of Arrest?

NH's Good Samaritan Law protects callers and users from prosecution for small amounts of illegal substances and paraphernalia that may be present at an overdose scene. This law sunsets in September 2018; 2017 House Bill 545 would remove the sunset and make Good Samaritan effective indefinitely, and the bill now heads to Governor Sununu to be signed into law. Not protected by Good Samaritan law: Open warrants, people and materials involved in death-resulting overdose cases.

Still Not breathing? Give 2nd dose of Narcan after two-three minutes since first dose. Continue rescue breathing, one breath every five seconds.

Wait with victim until help arrives. Let the victim know that she's overdosed, that you used Narcan, and that help is on the way. Try to keep her calm and still. Do not touch any areas that you believe synthetic opioids may have touched.

Saving someone's life with naloxone may be upsetting to the person you revive and, of course, you. The effect of removing opioids from the receptors for someone who may be dependent on opioids is uncomfortable – pain, nausea, vomiting, perhaps some disgruntlement, disorientation, and fear are possible reactions. And you may have expected your own day to go differently. Be sure to spend time processing the event with others and seek counseling if you show signs of trauma in the weeks following the event.

Remember: It takes 5-6 minutes for the brain to begin shutting down from lack of oxygen. It can take 5-20 minutes for emergency responders to arrive. You and your Narcan are crucial elements in the fight against death by overdose!

Moving from trauma-filled past to successful futur...
Importance of NH’s Networks and Community Coalitio...
 

Comments

No comments made yet. Be the first to submit a comment
Already Registered? Login Here
Guest
Thursday, 27 July 2017